Kansas, 2021

High Wind in Kansas, April 6 to 7, 2021

April 6 to 7, 2021 · NWS GLD · 3 events in 3 counties and zones

Wind gusts of 50-60 MPH were reported across Northwest Kansas behind a strong cold front. Wind gusts of this intensity are unusual to occur during the evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Wind gusts of 50-60 MPH were reported across Northwest Kansas behind a strong cold front. Wind gusts of this intensity are unusual to occur during the evening. The winds declined some during the night but increased during the following morning. The strongest wind gust reported was 58 MPH at the Goodland and Tribune airports, and in southeast Wallace County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 6:55 PM MST, 19 minutes earlier.

Area forecast discussion, Apr 6, 6:55 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
755 PM MDT Tue Apr 6 2021

.UPDATE...
Issued at 752 PM MDT Tue Apr 6 2021

Have updated the forecast to add in blowing dust due to a
sheriff's report of hwys 287/40 closed from Limon to Kit Carson
in Cheyenne county. A Dust Advisory is also out for western
Cheyenne and Kit Carson counties thru 03z as a result.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 1230 PM MDT Tue Apr 6 2021

WV imagery indicates a strong closed upper low shifting slowly east
out of northeast Utah into northern Colorado. Near the surface, a cold
front is pushing southeast across southeast Colorado and west central
Kansas.

The closed upper level low will kick east across the high plains
of eastern Colorado into western Kansas tonight, setting up the
potential for showers and possibly a few thunderstorms this evening
into the overnight period. A strong cold front attendant to the
approaching upper low is projected to push out of northwest Kansas
by this evening. Prevailing southerlies will draw modest moisture
into the area ahead of the front pushing surface dewpoints up into
the lower 50s(F). The bulk of increasing instability will reside
across extreme eastern portions of northwest Kansas and east.
Thunderstorm development will be possible late this afternoon
through early evening as H5 vort maxima begin to eject out of the
approaching trough axis in conjunction with a weakening cap,
generally east of a line from McCook to Hill City where current
satellite imagery indicates developing cumulus. The initial
marginal risk for severe weather has been pulled eastward just
bordering the eastern fringe of the CWA. Showers, and potentially
a few isolated thunderstorms, will be possible later this evening
in eastern Colorado into northwest/west central Kansas as short
range models indicate H7 frontogenetic banding developing in wake
of the frontal boundary and spreading east-southeast across the
area. Rain mixed with snow will be possible during the later
overnight hours as colder air begins to filter southward through
the high plains. Minimal snow accumulations are expected.

As for temperatures, look for lows generally down into the 30s(F)
tonight as colder air surges southward through the Western High
Plains in wake of the recent cold frontal passage. With a much
cooler air mass settling in, highs are only expected to reach the
50(F) Wednesday afternoon. Lingering cloud cover could hinder
climbing temperatures the most toward north central Kansas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 130 PM MDT Tue Apr 6 2021

Quieter conditions are expected through the end of the week despite
another upper level trough of low pressure sliding east-southeast
through the Pacific Northwest Thursday, and on into the Northern
High Plains Friday sending a cold front through the Tri-State area
by Friday afternoon. With a lack of moisture/instability present,
a relatively dry frontal passage is likely. However, gusty
north/northwest winds combined lower relative humidities may lead
to an increased fire weather risk. Medium range models show weak
ridging aloft transitioning across the region Saturday with yet
another upper level trough dipping southeast through the Northern
Rockies into the Western High Plains Sunday, pushing yet another
cold front through the area. Although precip chances will be limited
again, gustier north winds will likely lead to a heightened fire
weather risk as an already drier air mass is reinforced.

Decreasing clouds and a projected westerly downslope flow will allow
temperatures to rebound Thursday with afternoon highs pushing the
lower/mid 70s(F). Cooler air spreading into area behind the first
aforementioned cold front is expected to drop highs generally back
down into the 50s(F) to possibly the lower 60s(F) Friday with high
temperatures once again rebounding to above normal levels Saturday
ahead of the next approaching cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 503 PM MDT Tue Apr 6 2021

With a low pressure system moving slowly east out of eastern
Colorado, both terminals will see a shift from VFR skies to MVFR
conditions by 02z-03z Wednesday. Ceilings will drop to around
BKN015-025, going back to VFR by 18z-20z Wednesday. Light precip
is possible late and may fall as a rain/snow mix. No reduction in
visibility at this time. Winds, north-northwesterly 20-30kts with
gusts to 40kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ027-028-041-042.

CO...High Wind Warning until 9 PM MDT this evening for COZ092.

NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Apr 6, 5:10 PM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
610 PM MDT Tue Apr 6 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
610 PM MDT Tue Apr 6 2021 /710 PM CDT Tue Apr 6 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A low pressure system will pass through the Tri-State area this
evening. Showers and isolated thunderstorms are expected for the
Tri-State area.

A High Wind Warning is in effect for Logan, Wallace, Wichita and
Greeley counties in Kansas, and Cheyenne county in northeast Colorado
for this evening. There is the potential for wind gusts up to 60 mph
in these areas. Blowing dust associated with these strong winds are
possible for these areas which may reduce visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Windy conditions for the Tri-State area are expected to continue on
Wednesday as the low pressure system departs the area. Wind gusts up
to 50 to 60 mph are possible during the day which may bring blowing
dust concerns by the afternoon hours.

Near-critical to critical fire weather conditions may return with
the dry and breezy conditions expected on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 6, 6:19 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M54 MPH          SHERMAN            KS   ASOS

&&

JN
Local storm report, Apr 6, 6:36 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     NON-TSTM WND GST 2 E IDALIA              39.70N 102.25W
04/06/2021  M55 MPH          YUMA               CO   DEPT OF HIGHWAYS

&&

JN
Local storm report, Apr 6, 6:56 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M55 MPH          SHERMAN            KS   ASOS

&&

JN
Local storm report, Apr 6, 6:59 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
04/06/2021  M50 MPH          THOMAS             KS   AWOS

&&

JN
Local storm report, Apr 6, 7:00 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     NON-TSTM WND GST 1 NE HILL CITY          39.38N 99.83W
04/06/2021  M50 MPH          GRAHAM             KS   ASOS

&&

JN
Local storm report, Apr 6, 7:04 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
04/06/2021  M50 MPH          THOMAS             KS   AWOS

0753 PM     NON-TSTM WND GST 1 NE HILL CITY          39.38N 99.83W
04/06/2021  M50 MPH          GRAHAM             KS   ASOS

0744 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M55 MPH          SHERMAN            KS   ASOS

0742 PM     NON-TSTM WND GST 2 ESE OAKLEY            39.11N 100.82W
04/06/2021  M52 MPH          LOGAN              KS   AWOS

0722 PM     NON-TSTM WND GST 2 E IDALIA              39.70N 102.25W
04/06/2021  M55 MPH          YUMA               CO   DEPT OF HIGHWAYS

0715 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M54 MPH          SHERMAN            KS   ASOS

0708 PM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
04/06/2021  M53 MPH          SHERMAN            KS   ASOS

0644 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/06/2021  M52 MPH          SHERMAN            KS   ASOS

0640 PM     NON-TSTM WND GST 1 ENE AROYA             38.86N 103.11W
04/06/2021  M56 MPH          CHEYENNE           CO   MESONET

            AROYA UPR UP685.

0610 PM     NON-TSTM WND GST 1 W KIT CARSON          38.76N 102.81W
04/06/2021  M50 MPH          CHEYENNE           CO   MESONET

            UP729.

0553 PM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.28W
04/06/2021  M51 MPH          KIT CARSON         CO   ASOS

0510 PM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
04/06/2021  M56 MPH          CHEYENNE           CO   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 E FIRSTVIEW. SUSTAINED AT 40 MPH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Wallace

When
April 6, 7:14 PM MST
Where
Wallace forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

High Wind, Greeley

When
April 6, 9:59 PM MST
Where
Greeley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 7, 10:27 AM MST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955717, 955719, 955716.